Neuroleptic medicines can create a side effect known as tardive dyskinesia (TD). Twitching, grimacing, and thrusting are all examples of involuntary motions that can be caused by TD.
Antipsychotics are neuroleptic medicines. Neurological and mental diseases are frequently treated with these medicines. To treat gastrointestinal (GI) issues, neuroleptics may be used.
These medications block dopamine receptors in your brain. Emotions and the pleasure centre of the brain are controlled by dopamine. It also has an impact on your ability to move. The signs and symptoms of TD can be brought on by a lack of dopamine in your muscles.
According to research, up to half of those taking these drugs will experience TD at some point throughout their therapy. It's possible that the illness is irreversible, although treatment can halt the course of symptoms and even reverse them in certain circumstances.
If you're taking neuroleptics for any reason, check in with your doctor frequently. Even though the symptoms may not show up for months or years, for some persons, the reaction is already present with just one drug dose.
Tardive Dyskinesia Synonyms
- Tardive dystonia
- Oral-facial dyskinesia
- Tardive dyskinesia
- Tardive stereotypy TD
Symptoms of Tardive Dyskinesia
Tight, jerky movement is seen in mild to moderate cases of TD:
Blinking often, puckering or smacking the lips, and thrusting out the tongue are all examples of these actions. Additional uncontrolled movement is common in those with mild to moderate TD:
Swaying, side-to-to-side thoracic movement, and pelvic thrusting are all symptoms of severe TD. You may be unable to work, carry out daily duties, or maintain an active lifestyle because of the TD-related movements.
Causes of Tardive Dyskinesia
Many antipsychotic medications, such as neuroleptics, have been shown to cause TD. Mental health problems such as schizophrenia and bipolar disorder are treated with these drugs. TD medicines can also be used to treat gastrointestinal issues.
The longer you take these medications, the greater your chance of developing TD. There is a higher risk of developing TD among persons taking older antipsychotics, termed "first generation" antipsychotics.TD has been associated with the following drugs:
- CHORPROMAZINE (Thorazine). Schizophrenia symptoms can be alleviated using this medication.
- Fluphenazine (Permitil or Prolixin). For schizophrenia and psychosis, aggressiveness and hallucinations may be alleviated by using this medicine.
- Haloperidol (Haldol). Among the conditions for which haloperidol is prescribed are psychotic illnesses like Tourette's syndrome and afflictions of the mind.
- Metoclopramide (Metozolv ODT, Reglan). Metoclopramide has many uses, including treating gastrointestinal issues such as heartburn, ulcers, and sores in the throat.
- Adults with schizophrenia and severe nausea and vomiting can benefit from this medication.
- Phosphatidylcholine (Compro). Severe nausea, vomiting, anxiety, and schizophrenia are treated with prochlorperazine.
- Schizophrenia patients are given this medication.
- To treat schizophrenia and anxiety, this drug is commonly used.
- Antidepressant drugs. Among these are phenelzine, trazodone, amitriptyline, sertraline, and fluoxetine, as well others.
- Antiseizure medicines. Phenobarbital and Phenytoin are two examples of these.
Only a small percentage of people who take one or more of these medicines will develop TD. Even if you stop taking the drug, some people will still experience TD symptoms. Some patients may see relief from their symptoms if they discontinue or reduce their medication. It's not clear why some people improve, and others don't.
Doctors should be notified immediately if someone on neuroleptic medication develops TD symptoms. They may lower your dosage or switch to a different medication to alleviate your symptoms.